Five steps to safer warfarin

Many people are not taking warfarin safely, putting them at risk of blood clots or bleeding

Five steps to safer warfarin

Nearly 12 per cent of the population of Australia is taking warfarin, but many people are not taking it safely, putting them at risk of blood clots or serious bleeding.

Warfarin is a medication used to control blood-clot related conditions. It is used to reduce the risk of developing a blood clot by thinning the blood. From 2000 to 2010 the number of warfarin prescriptions in Australia rose by 70 per cent, and it is the mainstay of anti-clotting therapy.

Warfarin has been used for approximately 60 years to prevent dangerous blood clots. In that time the International Normalised Ratio (INR) has been developed as the test to monitor the blood clotting effects of warfarin to ensure patients stay within the target range. Being outside the target range is dangerous, as at one extreme you can be at risk of dangerous blood clots, and at the other you can be at risk of serious bleeding.

According to clinical advisor Dr Andrew Boyden, “despite regular testing many people spend significant periods of time outside their target range”. So how can you help to ensure you or your loved one is taking warfarin safely?

Timing
Make sure you take your warfarin at the same time every day. Don’t change the brand you are taking, and contact your doctor or pharmacist for advice if you miss a dose.

Don’t skip appointments
Have your INR blood tests regularly and frequently, and if you have to skip an appointment (it’s best if you don’t), ensure you reschedule quickly.

Keep your health professional informed
Talk to your health professional before starting any new medication including prescriptions, vitamins, over-the-counter drugs, complementary and ‘natural’ medicines. All of these can affect how your warfarin reacts, so it is important to ensure you aren’t putting yourself at risk.

Lifestyle changes
Let your doctor know about any big changes to your diet or alcohol intake. Inform him or her of any illnesses or travel plans, as all these factors can affect your INR.

Regulate your vitamin K
Eat the same amount of foods which contain high levels of vitamin K each week, such as spinach, broccoli, Brussels sprouts, etc.

You can find out more about living with warfarin by visiting the NPS medicinewise warfarin information page. For more information about what to do if you miss a dose of warfarin visit the NPS website.  





    COMMENTS

    To make a comment, please register or login
    Monty
    8th Feb 2013
    4:37pm
    Excellent advise but may I add a little. New warfarin takers, for the first month to two months, should keep a diary of EVERYTHING that goes into their mouths. If the INR result is not as expected, the treating Doctor may then be able to pinpoint the problem. Difficult? Yes, but better than dying.
    Become a creature of habit. Take the same food each day of each week. (Tuesday is rump steak and broccoli night, Wed. .... You get the idea)
    If you like a beer, have one BUT only one, each day or every second day and so on.
    Your body and warfarin will reach that happy equilibrium and your INR will be stable. UNTIL, you perhaps take a holiday. Take it easy, plan well in advance so that stress is well under control and still, if you can, keep to your food plan and avoid those over the counter medications for Bali Belly. Get something from a Doctor to treat such holiday ills.
    Frog
    8th Feb 2013
    5:45pm
    I used to take Warfarin but now I take Pradaxa instead without any problems and no more constant blood testing, it is also safer too, less chance of dangerous bleeds. So far it is not on the PBS list but the company are absorbing the cost until such time as it is ratified. Ask your GP about it if you are on Warfarin.
    Acushla
    9th Feb 2013
    5:25am
    I had medical problems with Warfarin and stopped taking it afer receiving information from Urology doctor. Cardiology doctors deliberately lied saying Heparin liquid blood thinner was Antibiotics but Hospital Complaints Officer covered it up.
    Precious
    10th Feb 2013
    6:58pm
    I was the same Acushla..My legs swelled up like tree trunks, red and shiny and when I asked my dr he said how much do you don`t like them swollen up...This began a furore over several other pills etc they put me on after having presumably a stress or rapid heartbeat attack...after five years I still not right and some other probbs come along as well...I said to family if I die you take the Medical people to task and charge em all with poisoning...I am allergic to many things and as my family said to me as soon as either I 60 or / and retired and perchance visit the doctors they will never let you out of their clutches...heaven knows they are right...now I only go for things which not serious prescr repeat or flu jab etc etc... or general advice...or see the nurse.....the medics cannot alway know things happen, but in my case it was absolutely dreadful and outrageopus..when I saw the cardiologist he was angry and asked me my age and said if I was his Mother I would jolly well be taking it...on walking out of his rooms he said it didnt matter really......I take very lilttle now and really do feel better and at 75...most of my family werent even alive back when .............


    Join YOURLifeChoices, it’s free

    • Receive our daily enewsletter
    • Enter competitions
    • Comment on articles